×

zbMATH — the first resource for mathematics

Optimal results on TV bounds for scalar conservation laws with discontinuous flux. (English) Zbl 1312.35032
Summary: This paper is concerned with the total variation of the solution of scalar conservation law with discontinuous flux in one space dimension. One of the main unsettled questions concerning conservation law with discontinuous flux was the boundedness of the total variation of the solution near interface. In [Adimurthi et al., Commun. Pure Appl. Math. 64, No. 1, 84–115 (2011; Zbl 1223.35222)], it has been shown by a counter-example at \(T = 1\), that the total variation of the solution blows up near interface, but in that example the solution become of bounded variation after time \(T > 1\). So the natural question is what happens to the BV-ness of the solution for large time. Here we give a complete picture of the bounded variation of the solution for all time. For a uniform convex flux with only \(L^\infty\) data, we obtain a natural smoothing effect in BV for all time \(t > T_0\). Also we give a counter-example (even for a BV data) to show that the assumptions which have been made are optimal.

MSC:
35B45 A priori estimates in context of PDEs
35L65 Hyperbolic conservation laws
35F21 Hamilton-Jacobi equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Adimurthi; Dutta, Rajib; Ghoshal, Shyam Sundar; Gowda, G. D. Veerappa, Existence and nonexistence of TV bounds for scalar conservation laws with discontinuous flux, Comm. Pure Appl. Math., 64, 1, 84-115, (2011) · Zbl 1223.35222
[2] Adimurthi; Ghoshal, Shyam Sundar; Gowda, G. D. Veerappa, Structure of an entropy solution of a scalar conservation law with strict convex flux, J. Hyperbolic Differ. Equ., 09, 571-611, (2012) · Zbl 1272.35145
[3] Adimurthi; Ghoshal, Shyam Sundar; Gowda, G. D. Veerappa, Finer regularity of an entropy solution for 1-d scalar conservation laws with non uniform convex flux, Rend. Semin. Mat. Univ. Padova, 132, 1-24, (2014) · Zbl 1307.35165
[4] Adimurthi; Ghoshal, Shyam Sundar; Gowda, G. D. Veerappa, Exact controllability of scalar conservation law with strict convex flux, Math. Control Relat. Fields, 4, 4, 401-449, (2014) · Zbl 1310.35232
[5] Adimurthi; Gowda, G. D. Veerappa, Conservation laws with discontinuous flux, J. Math. Kyoto Univ., 43, 1, 27-70, (2003) · Zbl 1063.35114
[6] Adimurthi; Jaffre, J.; Gowda, G. D. Veerappa, Godunov type methods for scalar conservation laws with flux function discontinuous in the space variable, SIAM J. Numer. Anal., 42, 1, 179-208, (2004) · Zbl 1081.65082
[7] Adimurthi; Mishra, Siddhartha; Gowda, G. D. Veerappa, Optimal entropy solutions for conservation laws with discontinuous flux-functions, J. Hyperbolic Differ. Equ., 2, 4, 783-837, (2005) · Zbl 1093.35045
[8] Adimurthi; Mishra, Siddhartha; Gowda, G. D. Veerappa, Explicit Hopf-Lax type formulas for Hamilton-Jacobi equations and conservation laws with discontinuous coefficients, J. Differential Equations, 241, 1, 131, (2007) · Zbl 1128.35067
[9] Adimurthi; Mishra, Siddhartha; Gowda, G. D. Veerappa, Convergence of Godunov type methods for a conservation law with a spatially varying discontinuous flux function, Math. Comp., 76, 259, 1219-1242, (2007), (electronic) · Zbl 1116.35084
[10] Andreianov, Boris; Karlsen, Kenneth Hvistendahl; Risebro, Nils Henrik, A theory of \(L^1\)-dissipative solvers for scalar conservation laws with discontinuous flux, Arch. Ration. Mech. Anal., 201, 1, 27-86, (2011) · Zbl 1261.35088
[11] Andreianov, Boris; Cances, Clement, The Godunov scheme for scalar conservation laws with discontinuous Bell-shaped flux functions, Appl. Math. Lett., 25, 11, 1844-1848, (2012) · Zbl 1253.65122
[12] Bürger, R.; García, A.; Karlsen, K. H.; Towers, J. D., A family of numerical schemes for kinematic flows with discontinuous flux, J. Engrg. Math., 60, 3-4, 387-425, (2008) · Zbl 1200.76126
[13] Bürger, R.; Karlsen, K. H.; Risebro, N. H.; Towers, J. D., Well-posedness in \(\operatorname{BV}_t\) and convergence of a difference scheme for continuous sedimentation in ideal clarifier thickener units, Numer. Math., 97, 1, 25-65, (2004) · Zbl 1053.76047
[14] Bürger, R.; Karlsen, K. H.; Klingenberg, C.; Risebro, N. H., A front tracking approach to a model of continuous sedimentation in ideal clarifier-thickener units, Nonlinear Anal. Real World Appl., 4, 457-481, (2003) · Zbl 1013.35052
[15] Bürger, R.; Karlsen, K. H.; Risebro, N. H., A relaxation scheme for continuous sedimentation in ideal clarifier-thickener units, Comput. Math. Appl., 50, 993-1009, (2005) · Zbl 1122.76063
[16] Bürger, R.; Karlsen, K. H.; Risebro, N. H.; Towers, J. D., Monotone difference approximations for the simulation of clarifier-thickener units, Comput. Vis. Sci., 6, 83-91, (2004) · Zbl 1299.76283
[17] Bürger, R.; Karlsen, K. H.; Towers, J. D., A mathematical model of continuous sedimentation of flocculated suspensions in clarifier-thickener units, SIAM J. Appl. Math., 65, 882-940, (2005) · Zbl 1089.76061
[18] Bürger, R.; Karlsen, K. H.; Towers, J. D., An enquist-osher-type scheme for conservation laws with discontinuous flux adapted to flux connections, SIAM J. Numer. Anal., 47, 1684-1712, (2009) · Zbl 1201.35022
[19] Diehl, S., Dynamic and steady-state behaviour of continuous sedimentation, SIAM J. Appl. Math., 57, 991-1018, (1997) · Zbl 0889.35062
[20] Diehl, S., Operating charts for continuous sedimentation II: step responses, J. Engrg. Math., 53, 139-185, (2005) · Zbl 1086.76069
[21] Diehl, S., A uniqueness condition for nonlinear convection-diffusion equations with discontinuous coefficients, J. Hyperbolic Differ. Equ., 6, 127-159, (2009) · Zbl 1180.35305
[22] Diehl, S., Conservation laws with applications to continuous sedimentation, (1995), Lund University Lund, Sweden, Doctoral Dissertation
[23] Diehl, S., A conservation law with point source and discontinuous flux function modelling continuous sedimentation, SIAM J. Appl. Math., 56, 2, 388-419, (1996) · Zbl 0849.35142
[24] Diehl, S., Continuous sedimentation of multi-component particles, Math. Methods Appl. Sci., 20, 1345-1364, (1997) · Zbl 0887.35100
[25] Evans, L. C., Partial differential equations, (1998), Amer. Math. Soc. Providence, RI
[26] M. Garavello, R. Natalini, B. Piccoli, A. Terracina, Conservation laws with discontinuous flux, preprint. · Zbl 1138.65070
[27] Gimse, T.; Risebro, N. H., Solution of the Cauchy problem for a conservation law with a discontinuous flux function, SIAM J. Math. Anal., 23, 635-648, (1992) · Zbl 0776.35034
[28] Gimse, T.; Risebro, N. H., Riemann problems with discontinuous flux function, (Proc. 3rd Internat. Conf. Hyperbolic Problems, (1991), Studentlitteratur Uppsala), 488-502 · Zbl 0789.35102
[29] Sundar Ghoshal, Shyam, Finer analysis of characteristic curve and its application to exact, optimal controllability, structure of the entropy solution of a scalar conservation law with convex flux, (2012), thesis
[30] Godlewski, Edwige; Raviart, Pierre-Arnaud, Hyperbolic systems of conservation laws, Math. Appl., (1991), Ellipses Paris · Zbl 0768.35059
[31] Holden, Helge; Risebro, Nils Henrik, Front tracking for hyperbolic conservation laws, Appl. Math. Sci., vol. 152, (2002), Springer-Verlag New York, xii+363 pp · Zbl 1006.35002
[32] Jimenez, Julien, Mathematical analysis of a scalar multidimensional conservation law with discontinuous flux, J. Evol. Equ., 11, 3, 553-576, (2011) · Zbl 1232.35094
[33] Joseph, K. T.; Gowda, G. D. Veerappa, Explicit formula for solution of convex conservation laws with boundary condition, Duke Math. J., 62, 401-416, (1991) · Zbl 0739.35040
[34] Kaasschieter, E., Solving the Buckley-leverret equation with gravity in a heterogeneous porous media, Comput. Geosci., 3, 23-48, (1999) · Zbl 0952.76085
[35] Karlsen, K. H.; Risebro, N. H.; Towers, J. D., On a nonlinear degenerate parabolic transport diffusion equation with discontinuous coefficient, Electron. J. Differential Equations, 93, 123, (2002)
[36] Karlsen, K. H.; Risebro, N. H.; Towers, J. D., \(L_1\) stability for entropy solutions of nonlinear degenerate parabolic convection-diffusion equations with discontinuous coefficients, Skr. K. Nor. Vidensk. Selsk. (3), 149, (2003) · Zbl 1036.35104
[37] Karlsen, K. H.; Risebro, N. H.; Towers, J. D., Upwind difference approximations for degenerate parabolic convection-diffusion equations with a discontinuous coefficient, IMA J. Numer. Anal., 22, 4, 623-664, (2002) · Zbl 1014.65073
[38] Karlsen, K. H.; Towers, J. D., Convergence of the Lax-Friedrichs scheme and stability of conservation laws with a discontinuous time-dependent flux, Chinese Ann. Math. Ser. B., 25, 3, 287-318, (2004) · Zbl 1112.65085
[39] Klingenberg, C.; Risebro, N. H., Convex conservation laws with discontinuous coefficients, existence, uniqueness and asymptotic behavior, Comm. Partial Differential Equations, 20, 1959-1990, (1995) · Zbl 0836.35090
[40] Kružkov, S. N., First order quasilinear equations with several independent variables, Mat. Sb., Math. USSR Sb., 10, 123, 217-243, (1970), (in Russian); English transl. in: · Zbl 0215.16203
[41] Kruzhkov, S. N.; Panov, E. Yu., First-order conservative quasilinear laws with an infinite domain of dependence on the initial data, Dokl. Akad. Nauk SSSR, Soviet Math. Dokl., 42, 2, 316-321, (1991), (in Russian); English transl. in: · Zbl 0789.35039
[42] Lax, P. D., Hyperbolic systems of conservation laws. II, Comm. Pure Appl. Math., 10, 537-566, (1957) · Zbl 0081.08803
[43] Lin, L.; Temple, J. B.; Wang, J., A comparison of convergence rates for godunovs method and glimms method in resonant nonlinear systems of conservation laws, SIAM J. Numer. Anal., 32, 824-840, (1995) · Zbl 0830.35079
[44] Mishra, Siddhartha, Convergence of upwind finite difference schemes for a scalar conservation law with indefinite discontinuities in the flux function, SIAM J. Numer. Anal., 43, 2, 559-577, (2005) · Zbl 1096.35085
[45] Mitrovic, Darko, New entropy conditions for scalar conservation laws with discontinuous flux, Discrete Contin. Dyn. Syst., 30, 4, 1191-1210, (2011) · Zbl 1228.35144
[46] Mitrovic, Darko, Scalar conservation law with discontinuous flux - thickened entropy conditions and doubling of variables, Math. Æterna, 1, 3-4, 163-172, (2011) · Zbl 1288.35345
[47] Mochon, S., An analysis for the traffic on highways with changing surface conditions, Math. Model., 9, 1-11, (1987)
[48] Ross, D. S., Two new moving boundary problems for scalar conservation laws, Comm. Pure Appl. Math., 41, 725-737, (1988)
[49] Serre, D., Systémes de lois de conservation. I. hyperbolicité, entropies, ondes de choc, fondations, (1996), Diderot Editeur Paris · Zbl 0930.35002
[50] Shen, Chun; Sun, Meina, The bifurcation phenomenon for scalar conservation laws with discontinuous flux functions, Acta Appl. Math., 121, 69-80, (2012) · Zbl 1257.35128
[51] Towers, J. D., Convergence of a difference scheme for conservation laws with a discontinuous flux, SIAM J. Numer. Anal., 38, 2, 681-698, (2000) · Zbl 0972.65060
[52] Towers, J. D., A difference scheme for conservation laws with a discontinuous flux: the nonconvex case, SIAM J. Numer. Anal., 39, 4, 1197-1218, (2001) · Zbl 1055.65104
[53] Ostrov, D. N., Solutions of Hamilton-Jacobi equations and conservation laws with discontinuous space-time dependence, J. Differential Equations, 182, 51-77, (2002) · Zbl 1009.35015
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.